Alert archive / Virginia / River Flood Warnings in 2018

River Flood Warning 113, NWS Baltimore/Washington

September 28, 2018Culpeper County, Fauquier County, Virginia

NWS Baltimore/Washington issued this river flood warning at Sep 28, 2018, 12:40 PM EDT for Culpeper County, Fauquier County, Virginia. It took effect at Sep 28, 2018, 1:00 PM EDT. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Sep 28, 2018, 12:40 PM EDT (16:40 UTC)
In effect from
Sep 28, 2018, 1:00 PM EDT
Expired
Sep 28, 2018, 9:53 PM EDT
In force
9 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
Minor

Counties Culpeper County, VA, Fauquier County, VA

The radar

The Sterling radar (KLWX), 55 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rappahannock River at Remington (RENV2). The gauge peaked at 15.40 ft at Sep 28, 2018, 3:00 PM EDT.

actionminormoderate10152009/2809/2909/30
Action stage
12 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01664000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

956 
WGUS41 KLWX 281640
FLWLWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Baltimore MD/Washington DC
1240 PM EDT Fri Sep 28 2018

...The National Weather Service in Sterling Va has issued a flood 
warning for the following rivers in Virginia... 

  Rappahannock River at Remington affecting Culpeper and Fauquier 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never attempt to drive through a flooded roadway...this is how most 
flood deaths result.  

Stay tuned to developments by listening to NOAA Weather radio...
television or radio stations...or visit our website at weather.gov. 
You can also find us on Facebook by searching U.S. National Weather 
Service Baltimore Washington.

&&

VAC047-061-290040-
/O.NEW.KLWX.FL.W.0113.180928T1700Z-180929T0400Z/
/RENV2.1.ER.180928T1700Z.180928T1800Z.180928T2200Z.NO/
1240 PM EDT Fri Sep 28 2018

The National Weather Service in Sterling Va has issued a
* Flood Warning for 
  The Rappahannock River at Remington.
* From this afternoon until late tonight.
* At 12 PM Friday the stage was 14.7 feet and rising.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early this afternoon and crest
  near 15.2 feet by mid-afternoon today. The river will fall below 
  flood stage by early this evening.
* Impact...At 15.0 feet...Tin Pot Run Road and Sumerduck Road near 
  Remington are flooded.
* Flood history...This crest compares to a previous crest of 15.0 feet
  on Sep 30 2015.  

&&

River        Flood    Observed     2PM  8PM  2AM  8AM        Crest
Location     Stage  Stg Day Time   Fri  Fri  Sat  Sat   Stg Day Time

Rappahannock River
Remington     15.0 14.7 Fri 12 PM 15.2 14.9 13.0 10.9  15.2 Fri 2 PM 
&&

LAT...LON 3873 7789 3846 7772 3842 7762 3837 7762
      3840 7777 3857 7790 3868 7795   

$$

JE
2 follow-up statements
057 
WGUS81 KLWX 281956
FLSLWX
Flood Statement 
National Weather Service Baltimore MD/Washington DC 
356 PM EDT Fri Sep 28 2018

...The flood warning continues for the following rivers in 
Virginia...
 
  Rappahannock River at Remington affecting Culpeper and Fauquier 
  Counties 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never attempt to drive through a flooded roadway...this is how most 
flood deaths result.  

Stay tuned to developments by listening to NOAA Weather radio...
television or radio stations...or visit our website at weather.gov. 
You can also find us on Facebook by searching U.S. National Weather 
Service Baltimore Washington.

&&

VAC047-061-290756-
/O.EXT.KLWX.FL.W.0113.000000T0000Z-180929T0800Z/
/RENV2.1.ER.180928T1748Z.180928T2100Z.180929T0200Z.NO/
356 PM EDT Fri Sep 28 2018

...Flood Warning extended until late tonight...
The Flood Warning continues for
  The Rappahannock River at Remington.
* Until late tonight.
* At 3 PM Friday the stage was 15.2 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Recent activity...The maximum river stage in the 24 hours ending at
  3 PM Friday was 15.2 feet.
* Forecast...The river will continue rising to near 15.4 feet by late
  this afternoon. The river will fall below flood stage late this 
  evening.
* Impact...At 15.0 feet...Tin Pot Run Road and Sumerduck Road near 
  Remington are flooded.
* Flood history...This crest compares to a previous crest of 15.0 feet
  on Sep 30 2015.  

&&


River        Flood    Observed     2PM  8PM  2AM  8AM        Crest
Location     Stage  Stg Day Time   Fri  Fri  Sat  Sat   Stg Day Time

Rappahannock River
Remington     15.0 15.2 Fri 3 PM  15.4 15.3 14.0 12.0  15.4 Fri 5 PM 
&&

LAT...LON 3873 7789 3846 7772 3842 7762 3837 7762
      3840 7777 3857 7790 3868 7795   

$$

HTS
080 
WGUS81 KLWX 290153
FLSLWX
Flood Statement 
National Weather Service Baltimore MD/Washington DC 
953 PM EDT Fri Sep 28 2018

...The flood warning is cancelled for the following rivers in 
Virginia...
 
  Rappahannock River at Remington affecting Culpeper and Fauquier 
  Counties
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never attempt to drive through a flooded roadway...this is how most 
flood deaths result.  

Stay tuned to developments by listening to NOAA Weather radio...
television or radio stations...or visit our website at weather.gov. 
You can also find us on Facebook by searching U.S. National Weather 
Service Baltimore Washington.

&&

VAC047-061-290223-
/O.CAN.KLWX.FL.W.0113.000000T0000Z-180929T0800Z/
/RENV2.1.ER.180928T1748Z.180928T2200Z.180929T0022Z.NO/
953 PM EDT Fri Sep 28 2018

The Flood Warning is cancelled for
  The Rappahannock River at Remington.
* At 9 PM Friday the stage was 14.8 feet.
* Flood stage is 15.0 feet.
* No flooding is currently forecast.
* Impact...At 15.0 feet...Tin Pot Run Road and Sumerduck Road near 
  Remington are flooded.

&&

River        Flood    Observed     2AM  8AM  2PM  8PM        Crest
Location     Stage  Stg Day Time   Sat  Sat  Sat  Sat   Stg Day Time

Rappahannock River
Remington     15.0 14.8 Fri 9 PM  13.7 12.0 10.1  8.9       
&&

LAT...LON 3873 7789 3846 7772 3842 7762 3837 7762
      3840 7777 3857 7790 3868 7795   

$$

Lee

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this river flood warning went out at Sep 28, 10:35 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 28, 10:35 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1035 AM EDT Fri Sep 28 2018

.SYNOPSIS...
A cold front will move away from our area this morning. High
pressure will build over the area during the weekend and persist
into early next week.

&&

.NEAR TERM /UNTIL NOON TODAY/...
A cold front is currently situated south and east of our area.
Light isolated showers are moving along the boundary, with some
of them reaching the southern Maryland portion of the Chesapeake
Bay. Showers will continue to move away from us along with the
front. Multiple Areal Flood Warnings have been issued and
remain in effect through the morning and into the early
afternoon. Temperatures are in the 60s and will remain in that
range through the rest of this morning.

&&

.SHORT TERM /NOON TODAY THROUGH SATURDAY NIGHT/...
High pressure building in from the Ohio Valley and Great Lakes
region will set up shop over the area for the end of the week.
Other then some late night/early morning fog tonight and then
perhaps again Saturday night, mainly clear and dry conditions
are expected.

Temperatures should average around normal for late September
with highs in the 70s and lows in the 50s to around 60.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
High pressure will dominate overall during the long term, with
slowly warming temps as the high shifts eastward and winds
become southerly to southwesterly. However, one or two weak
boundaries may cross the region around Tuesday or Wednesday,
knocking back temps and perhaps spawning a stray shower.
Overall, the pattern for a least a few days will be much drier,
a welcome change compared to the recent week of rainy weather.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Conditions have improved between MVFR to VFR over most
terminals this morning as high pressure nudges in from the
west.

Mainly VFR expected later today into Saturday, though late
night/early morning fog seems likely.

VFR conditions will prevail Sunday thru Tuesday under high
pressure, except perhaps for patchy morning fog at MRB/CHO.

&&

.MARINE...
Some showers may linger over the southern Tidal Potomac or the
southern Maryland portion of the Chesapeake Bay this morning.
Winds should be on the decrease as high pressure builds in
allowing for sub SCA conditions later today into Saturday.

Sub-SCA conditions should prevail Sunday through Tuesday with
high pressure generally in control.

&&

.HYDROLOGY...
Multiple warnings remain in effect and additional stream and
river warnings may be needed as runoff contributes to continued
water rises. Fortunately, rainfall over the next 5-7 days looks
minimal if not nonexistant, so we may finally have a chance to
dry out.

&&

.TIDES/COASTAL FLOODING...
Northeast flow ahead of a wave of low pressure approaching the
area is resulting in higher tides. Minor flooding appears likely
at Washington DC (partly due to increasing fresh water flow) and
at Straits Point this morning. The flooding at Washington DC may
continue or even worsen as the flow down the potomac increases
over the next few days. Otherwise, light northwest flow should
cause anomalies to gradually decrease into the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Warning until 5 AM EDT Saturday for DCZ001.
     Coastal Flood Watch from late tonight through Sunday evening
     for DCZ001.
MD...Coastal Flood Advisory until 11 AM EDT this morning for MDZ014.
VA...Coastal Flood Advisory until 3 PM EDT this afternoon for
     VAZ054.
WV...None.
MARINE...None.

&&

SYNOPSIS...KLW/IMR
NEAR TERM...KLW/IMR
SHORT TERM...KLW
LONG TERM...RCM
AVIATION...RCM/KLW/IMR
MARINE...RCM/KLW/IMR
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Sep 28, 11:02 AM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1102 AM EDT Fri Sep 28 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1102 AM EDT Fri Sep 28 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Coastal Flood Warning is in effect for the District of Columbia
tonight.

Please consult River Flood Warnings for the latest information on
main stem river flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Coastal Flood Watch is in effect for the District of Columbia
through Sunday evening.

Main stem river flooding may persist into the first part of the
weekend, particularly on the Potomac River basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-291000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1102 AM EDT Fri Sep 28 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Please consult River Flood Warnings for the latest information on
main stem river flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Main stem river flooding may persist into the first part of the
weekend, particularly on the Potomac River basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 28, 7:10 AM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 AM EDT FRI SEP 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 AM     FLOOD            2 NE BROOKEVILLE        39.19N  77.03W
09/28/2018                   MONTGOMERY         MD   EMERGENCY MNGR

            EM REPORTED BRIGHTON DAM ROAD CLOSED DUE TO FLOODING
            NEAR NEW HAMPSHIRE AVE.

&&

EVENT NUMBER LWX1802175

JMG
Local storm report, Sep 28, 7:53 AM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 AM EDT FRI SEP 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     FLOOD            2 SE PHILOMONT          39.04N  77.72W
09/28/2018                   LOUDOUN            VA   TRAINED SPOTTER

            SNICKERSVILLE TURNPIKE CLOSED DUE TO FLOODING NEAR
            HIBBS BRIDGE ROAD.

&&

EVENT NUMBER LWX1802176

JMG
Local storm report, Sep 28, 9:13 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 AM EDT FRI SEP 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     FLOOD            1 NNW CALVERTON         38.65N  77.68W
09/28/2018                   FAUQUIER           VA   911 CALL CENTER

            BASTABLE MILL ROAD CLOSED NEAR BROOKFIELD DRIVE DUE TO
            FLOODING.

&&

EVENT NUMBER LWX1802177

JMG
Local storm report, Sep 28, 9:21 AM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
921 AM EDT FRI SEP 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     FLOOD            3 SSE DAWSONVILLE       39.09N  77.33W
09/28/2018                   MONTGOMERY         MD   EMERGENCY MNGR

            BERRYVILLE ROAD CLOSED DUE TO FLOODING BETWEEN SENECA
            ROAD AND FINNEGAN FARM ROAD.

&&

EVENT NUMBER LWX1802178

JMG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:24 PM EDTAreal Flood WarningLWXClarke, Frederick, Shenandoah, Warren, City of Winchester15 hr
Sep 27, 9:31 PM EDTRiver Flood WarningLWXLoudoun3 days
Sep 27, 9:34 PM EDTRiver Flood WatchLWXLoudoun62 hr
Sep 27, 9:36 PM EDTRiver Flood WatchLWXClarke, Warren48 hr
Sep 27, 9:53 PM EDTAreal Flood WarningLWXAugusta, Highland, Rockingham, Shenandoah, City of Harrisonburg, City of Staunton and 1 more33 hr
Sep 28, 12:09 AM EDTAreal Flood WarningLWXFrederick, Loudoun22 hr
Sep 28, 12:53 AM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church37 hr
Sep 28, 1:09 AM EDTAreal Flood WarningLWXArlington, Fairfax, Loudoun, City of Alexandria, City of Fairfax, City of Falls Church11 hr
Sep 28, 2:14 AM EDTSpecial Marine WarningLWX91 min
Sep 28, 2:16 AM EDTSpecial Marine WarningLWX89 min
Sep 28, 3:46 AM EDTRiver Flood WarningLWXLoudoun56 hr
Sep 28, 3:49 AM EDTRiver Flood WarningLWXFairfax, Loudoun56 hr
Sep 28, 3:51 AM EDTRiver Flood WarningLWXClarke, Warren58 hr
Sep 28, 4:58 AM EDTAreal Flood WarningLWXFairfax, Fauquier, Prince William, City of Manassas, City of Manassas Park16 hr
Sep 28, 6:29 AM EDTAreal Flood WarningLWXCulpeper, Fauquier, Madison3 hr
Sep 28, 7:13 AM EDTRiver Flood WarningLWXLoudoun11 hr
Sep 28, 9:57 AM EDTRiver Flood WarningLWXRockingham6 hr
Sep 28, 9:57 AM EDTRiver Flood WarningLWXPage16 hr

Nearby

River Flood Warnings in Virginia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.